Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 53, NWS Tampa Bay, FL

June 27, 2014Citrus County, Hernando County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 27, 2014, 4:13 PM EDT for Citrus County, Hernando County, Florida. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2014, 4:13 PM EDT (20:13 UTC)
Expired
Jun 27, 2014, 4:29 PM EDT
In force
16 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Citrus County, FL, Hernando County, FL

The radar

The Tampa radar (KTBW), 110 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:24 PM EDTTSTM WND DMG5 Sw Floral City, FLSEVERAL TREES UPROOTED AND/OR WITH LARGE BROKEN LIMBS IN HEATHERWOOD AND FLUTTER TERRACE AREAS AROUND 480 AND 581. NUMEROUS POWER LINES DOWN FROM TREES FALLING ONTO THEM AND SEVERAL POLES ARE LEANING SIGNIFICANTLY AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2014-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2014-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WUUS52 KTBW 272013
SVRTBW
FLC017-053-272045-
/O.NEW.KTBW.SV.W.0053.140627T2013Z-140627T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
413 PM EDT FRI JUN 27 2014

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITRUS COUNTY IN WEST CENTRAL FLORIDA...
  HERNANDO COUNTY IN WEST CENTRAL FLORIDA...

* UNTIL 445 PM EDT.

* AT 413 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HEATHERWOOD...OR 9 MILES SOUTH OF INVERNESS...AND MOVING SOUTH AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2863 8228 2865 8247 2878 8244 2877 8228
TIME...MOT...LOC 2013Z 344DEG 3KT 2871 8235

$$
1 follow-up statement
065 
WWUS52 KTBW 272029
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
429 PM EDT FRI JUN 27 2014

FLC017-053-272038-
/O.CAN.KTBW.SV.W.0053.000000T0000Z-140627T2045Z/
CITRUS FL-HERNANDO FL-
429 PM EDT FRI JUN 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HERNANDO AND SOUTHERN
CITRUS COUNTIES IS CANCELLED...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

LAT...LON 2863 8228 2865 8247 2878 8244 2877 8228
TIME...MOT...LOC 2028Z 344DEG 3KT 2870 8235

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:36 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 27, 3:36 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
336 PM EDT FRI JUN 27 2014

.SYNOPSIS...
ALOFT - A SHORT WAVE TROUGH WAS FROM THE WESTERN GULF COAST TO THE
LOWER MISSISSIPPI VALLEY WHILE A RIDGE OVER THE EASTERN GULF OF
MEXICO SPRAWLED ACROSS THE EASTERN GULF COASTAL STATES INCLUDING FL.
SURFACE - ATLANTIC HIGH PRESSURE RIDGED THROUGH THE BAHAMAS AND
SOUTHERN FL TO THE NORTHEAST GULF OF MEXICO COAST. A WEAK LOW
PRESSURE AREA...EMBEDDED WITHIN A FRONTAL BOUNDARY...WAS ALONG THE
SOUTHEAST U.S. COAST.

&&

.SHORT TERM (TONIGHT AND SATURDAY)...
THE SHORT WAVE TROUGH LIFTS UP NORTHEASTWARD AND DAMPENS OUT AS THE
UPPER RIDGE SHIFTS INTO SOUTHERN GA AND FL. THE SURFACE RIDGE ACROSS
FL INTO THE GULF CONTINUES ALTHOUGH IT SAGS SOUTHWARD SLIGHTLY AS
THE SE U.S. COASTAL SURFACE LOW DRIFTS OUT OVER THE COASTAL WATERS
OF GA AND NE FL.

THE UPPER RIDGE WILL HELP TO KEEP TEMPERATURES ON THE WARM SIDE OF
NORMAL A BIT. OTHERWISE THE ATMOSPHERE WILL BE MOIST ENOUGH/MODEL
PWAT VALUES WILL BE IN THE 1.9 INCH RANGE/ AND SLIGHTLY COOL AT
MID LEVELS/ 500 MB TEMPERATURES AROUND -8C/ TO SUPPORT ISOLATED
BECOMING SCATTERED STORMS WITH SEA BREEZE BOUNDARY COLLISIONS
PROVIDING A FOCUS. STORMS BEGIN IN THE LATE MORNING/EARLY
AFTERNOON SAT THEN INCREASE THROUGH THE REST OF THE AFTERNOON WITH
THE GREATEST COVERAGE IN THE SOUTH NEAR THE GULF.

.MID TERM (SATURDAY NIGHT-SUNDAY)...
PERIOD BEGINS WITH A TROUGH OFF THE GA AND NE FL COAST. ON THE
LARGER SCALE...ATLANTIC HIGH PRESSURE CONTINUES OVER MUCH OF THE
AREA. SATURDAY NIGHT AND SUNDAY LOOK TO CONTINUE THE UNSETTLED
PATTERN FOR MUCH OF THE STATE. THE LACK OF CHANGE TO THE AIRMASS
SHOULD ALLOW FOR SOME WARM AND STORMY WEEKEND AFTERNOONS AND
EVENINGS. GUIDANCE SEEMS TO BE A TAD COOLER THAN ACTUAL TEMPERATURES
WITH THIS AIRMASS...FAVORED THE WARMER COOP GFS MAV MOS IN A MODEL
BLEND FOR THE FORECAST MAXIMUM TEMPERATURES.

.LONG TERM (SUNDAY NIGHT-NEXT FRIDAY)...
THE WEEKEND CONCLUDES WITH A DISTURBANCE SITTING OFF THE NORTHEAST
COAST OF FLORIDA. GLOBAL MODEL GUIDANCE BEGINS TO DIVERGE ON MONDAY
AS THE 00Z ECMWF RESOLVES A TROUGH DIGGING IN AND INTERACTING WITH
THE DISTURBANCE MONDAY INTO TUESDAY WHILE THE 00Z GFS KEEPS THE
TROUGH LESS AMPLIFIED.

THE GFS SOLUTION FAVORS SOMETHING CLOSER TO A STALLED FRONTAL
BOUNDARY WITH ADDITIONAL TROPICAL MOISTURE OVER FLORIDA EARLY IN THE
WEEK. AS THE WEEK PROGRESSES...THE TREND IS FOR THE DISTURBANCE TO
BE LIFTED NORTHEAST WITH HIGH PRESSURE ATTEMPTING TO BUILD BACK FROM
THE ATLANTIC. AT 500 MB...AN AMPLIFYING TROUGH SLOWLY MOVES ACROSS
THE COUNTRY MIDWEEK THROUGH FRIDAY. DEPENDING ON HOW DEEPLY
AMPLIFIED THE TROUGH ENDS UP BEING...PORTIONS OF THE NORTHERN GULF
AND NATURE COAST COULD SEE INCREASED MOISTURE AND RAIN CHANCES LATE
IN THE EXTENDED.

OVERALL...FORECAST CONFIDENCE IS LOW DUE TO THE LACK OF
CONSISTENT TRENDS BETWEEN RUNS FOR ANY GUIDANCE PACKAGE. THE
PATTERN IS WEAK AND DIFFICULT TO PREDICT. TEMPERATURES OFFER WARM
REMINDERS OF THE HEART OF SUMMER IN FLORIDA. SEE THE LATEST
ATLANTIC TROPICAL WEATHER OUTLOOK /TWOAT/ FROM NHC FOR MORE ABOUT
POTENTIAL DEVELOPMENT OF THE DISTURBANCE.

&&

.AVIATION...
TIL 28/18Z...PREVAILING VFR ALTHOUGH VCTS FOR ALL TERMINALS WITH
TEMPO MVFR/LCL IFR MAINLY AT PGD/FMY/RSW WHERE CHANCES OF TSRA ARE
HIGHER. WINDS GENERALLY LIGHT...ONSHORE IN THE NORTH AND NE ACROSS
THE SOUTH...ALTHOUGH HIGHER AND GUSTY WINDS NEAR TSRA. EXPECT
CONVECTION TO WIND DOWN IN THE EARLY EVENING.

&&

.MARINE...HIGH PRESSURE ACROSS THE GULF OF MEXICO WILL PROVIDE A
GENERALLY WEAK NORTHERLY FLOW THROUGH THE PERIOD. STRONG GUSTY WINDS
WILL BE POSSIBLE WITH ISOLATED TO SCATTERED THUNDERSTORMS THAT COULD
IMPACT MAINLY THE BAYS AND NEARSHORE WATERS EACH AFTERNOON AND
EVENING WITH AREAS FROM TAMPA BAY SOUTHWARD HAVING HIGHEST THREAT
THE NEXT SEVERAL DAYS.

&&

.FIRE WEATHER...
EXPECT ISOLATED TO SCATTERED...BUT OCCASIONALLY NUMEROUS...SHOWERS
AND THUNDERSTORMS WITH THE GREATEST COVERAGE IN THE AFTERNOON AND
EVENING EACH DAY. RELATIVE HUMIDITY VALUES REMAIN ABOVE CRITICAL
THRESHOLDS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  92  79  92 /  20  30  20  40
FMY  75  93  77  94 /  30  50  20  50
GIF  75  94  77  96 /  20  40  20  50
SRQ  76  91  77  93 /  20  30  20  40
BKV  71  92  73  93 /  20  30  20  40
SPG  79  92  80  93 /  20  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SYNOPSIS/SHORT TERM/AVIATION/FIRE WEATHER...09/RUDE
MARINE...88/GITTINGER
MID TERM/LONG TERM...GARCIA
Hazardous weather outlook, Jun 27, 4:53 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
453 AM EDT FRI JUN 27 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-281000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
453 AM EDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THE STRONGER THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...HAIL AND
FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

GARCIA

In the hours before

Local storm report, Jun 27, 12:07 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1207 PM EDT FRI JUN 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     FORT MEADE              27.75N 81.80W
06/26/2014                   POLK               FL   EMERGENCY MNGR

            DELAYED REPORT. POLK COUNTY EMERGENCY MANAGEMENT REPORTED
            TREES AND POWER LINES DOWN THROUGHOUT FORT MEADE FROM A
            THUNDERSTORM LAST NIGHT. NO HOMES WERE REPORTED DAMAGED.
            TIME WAS ESTIMATED FROM RADAR.

&&

FLEMING
Special weather statement, Jun 27, 3:54 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
354 PM EDT FRI JUN 27 2014

FLZ165-265-272100-
INLAND LEE-COASTAL LEE-
354 PM EDT FRI JUN 27 2014

...STRONG THUNDERSTORMS WITH POSSIBLE FUNNEL CLOUDS WILL AFFECT LEE
COUNTY...

AT 353 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR PUNTA RASSA...OR NEAR SANIBEL...MOVING
SOUTH AT 15 MPH...WILL AFFECT CAPE CORAL...FORT MYERS BEACH AND
SANIBEL...UNTIL 500 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 143.

FUNNEL CLOUDS HAVE BEEN REPORTED WITH THESE STORMS. GUSTY WINDS 35
TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO
INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY
AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO
NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2632 8185 2640 8189 2647 8198 2647 8202
      2645 8201 2641 8208 2647 8218 2647 8219
      2651 8217 2648 8212 2651 8214 2659 8214
      2678 8207 2676 8158 2642 8162 2641 8165
      2631 8166
TIME...MOT...LOC 1953Z 021DEG 15KT 2646 8203
Special weather statement, Jun 27, 4:04 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
404 PM EDT FRI JUN 27 2014

FLZ160-260-272100-
INLAND SARASOTA-COASTAL SARASOTA-
404 PM EDT FRI JUN 27 2014

...STRONG THUNDERSTORMS WILL AFFECT WESTERN SARASOTA COUNTY...

AT 404 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR LAUREL...OR NEAR VENICE...MOVING SOUTHWEST
AT 10 MPH...WILL AFFECT VAMO...TURTLE BEACH...OSPREY AND OSCAR
SCHERER STATE PARK...AND SPREAD NORTHWARD ALONG THE COAST UNTIL 500
PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 191 AND 205.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2739 8262 2736 8260 2734 8256 2739 8258
      2740 8257 2739 8252 2701 8229 2697 8240
      2708 8247 2723 8253 2727 8258 2731 8258
      2736 8264
TIME...MOT...LOC 2004Z 028DEG 8KT 2714 8248

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:05 PM EDTSpecial Marine WarningTBW55 min
Jun 26, 8:09 PM EDTSpecial Weather StatementTBWHighlands51 min
Jun 26, 8:27 PM EDTSpecial Weather StatementTBWLee33 min
Jun 26, 8:50 PM EDTSpecial Weather StatementTBWHighlands40 min
Jun 26, 9:02 PM EDTSpecial Weather StatementTBWLee28 min
Jun 26, 9:11 PM EDTAreal Flood AdvisoryTBWLee64 min
Jun 26, 9:14 PM EDTSpecial Marine WarningTBW61 min
Jun 26, 9:27 PM EDTSpecial Weather StatementTBWHighlands33 min
Jun 26, 10:14 PM EDTAreal Flood AdvisoryTBWLee2 hr
Jun 26, 10:18 PM EDTSpecial Weather StatementTBWCharlotte27 min
Jun 26, 10:40 PM EDTSpecial Weather StatementTBWLee50 min
Jun 27, 12:24 AM EDTSpecial Marine WarningTBW96 min
Jun 27, 3:50 PM EDTSpecial Marine WarningTBW40 min
Jun 27, 3:51 PM EDTSevere Thunderstorm WarningTBWHernando24 min
Jun 27, 3:54 PM EDTSpecial Weather StatementTBWLee66 min
Jun 27, 4:04 PM EDTSpecial Weather StatementTBWSarasota56 min
Jun 27, 4:38 PM EDTSpecial Marine WarningTBW52 min
Jun 27, 4:42 PM EDTAreal Flood AdvisoryTBWLee63 min
Jun 27, 5:05 PM EDTSpecial Weather StatementTBWHillsborough40 min
Jun 27, 5:42 PM EDTSpecial Weather StatementTBWManatee, Sarasota48 min
Jun 27, 6:09 PM EDTSevere Thunderstorm WarningTBWHillsborough24 min
Jun 27, 6:46 PM EDTSevere Thunderstorm WarningTBWPolk29 min
Jun 27, 7:31 PM EDTSpecial Weather StatementTBWManatee29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.